Hail, Bates
- When
- March 16, 2:12 PM CST
- Where
- Bates County, 3 mi NW of Altona
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.430, -94.270
Some isolated to scattered storms moved through western Missouri, producing some marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Some isolated to scattered storms moved through western Missouri, producing some marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 16, 12:20 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 120 PM CDT Fri Mar 16 2018 .Discussion... Issued at 112 PM CDT FRI MAR 16 2018 A negatively-tilted mid to upper-level trough will cross overhead the local area during the afternoon hours. At the surface, a stalled warm front extending from east central Kansas to the southeast into central Missouri will be the focus of afternoon convection as a surface low intersects the boundary from eastern Kansas. Ongoing morning and early afternoon rain showers have stabilized the lower levels, though a dry slot ahead of the surface low has provided some clearing, south of the KC metro. There is still some uncertainty on whether or not the lower levels can destabilize sufficiently to produce surface based convection this afternoon. However, there is a conditional threat for strong to severe storm development as the surface low treks eastward. The warm sector ahead of this feature will be relatively narrow. Upstream obs reveal dew point values in the mid-50s across northeast OK, which will eventually advect north and into area across eastern KS/western MO. As this occurs, there is the potential for an isolated tornado or two across these areas. Ample low-level turning ahead of the surface low will result in 0- 1km helicity values of 200 to 250 m^2/s^2. The limiting factor may be the amount of surface based instability realized as this setup continues to develop. Aside from this risk, there is also the potential for elevated storms to produce marginally severe hail as MUCAPE values approach 700 to 800 j/kg, with freezing heights beneath 8000 ft. All said, while the setup remains conditional, there is a risk for an isolated tornado or two across eastern KS and western MO, along with a marginal support for large hail and strong winds. This will be a small window of potential strong to severe storms both temporally and spatially, as the surface low quickly pushes eastward this evening. Overnight lows will return to values in the 30s for most areas tonight as a brief period of cold advection returns until the late weekend. Saturday afternoon highs will peak in the mid 40s to low 50s, with overnight lows slightly cooler than tonight. By Sunday, another storm system will approach the area, similar to today's setup, but progged to position further south. The timing of rain showers and embedded thunderstorms looks slightly delayed compared to previous model runs. Generally looking to begin Sunday evening into Monday morning. At this time, not anticipating any severe weather with this event. Precipitation chances will continue off and on through Tuesday as a subsequent mid-level wave moves overhead. There is also the possibility of wintry precipitation on the backside of the storm system, though accumulations will be minor. A ridging pattern will then develop through the mid-week, keeping conditions dry until the late week, at which point rain shower and thunderstorm chances will return heading into the weekend. && .Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1223 PM CDT FRI MAR 16 2018 MVFR ceilings should persist over the area, just north of a warm front this afternoon. Surface winds will remain gusty until sunset, approaching 30 to 35kts. A second round of thunderstorms will occur late this afternoon, though this will be over a relatively brief period. Some improvement to ceiling heights is expected this evening before cooling temps and residual low-level moisture brings a return of MVFR, and possibly IFR, ceilings overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...Welsh
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 342 AM CDT Fri Mar 16 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-170845- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 342 AM CDT Fri Mar 16 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated strong storms capable of marginally severe hail will be possible late this afternoon across far eastern Kansas and far western Missouri. Widespread severe weather is not expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740944, 740945.